Iowa, 2004

Hail in Iowa, March 24, 2004

March 24, 2004 · NWS DVN · 3 events in 2 counties and zones

Thunderstorms developed north and east of a warm front that roughly paralleled Interstate 80 and produced copious amounts of BB and pea sized hail. A single severe storm moved East across Northern Cedar county and into Clinton county producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed north and east of a warm front that roughly paralleled Interstate 80 and produced copious amounts of BB and pea sized hail. A single severe storm moved East across Northern Cedar county and into Clinton county producing large hail. Golfball hail covered the ground to the southeast of Mechanicsville, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 24, 3:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 24, 3:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CST WED MAR 24 2004

.SYNOPSIS...
55+ KT LLJ SEEN ON KDMX VWP AND REGIONAL PROFILERS AHEAD OF MID LEVEL
SHORTWAVE ENTERING WESTERN IA...AIDING ELEVATED CONVECTION
NORTH OF WARM FRONT...WITH THE BULK OF THE ACTIVITY OCCURRING ALONG
AND NORTH OF THE HIGHWAY 30 CORRIDOR ATTIM. REGIONAL IR SATELLITE
SHOWS COLDEST CLOUD TOPS WITH CLUSTER FROM NEAR WEBSTER CITY...TO
WATERLOO MOVING EAST. THIS CLUSTER HAS SEEN MAX DBZ PULSE
INTO THE L60S WHICH DVN CONVECTIVE SEVERE WX ASSESSMENT MATRIX SUGGESTS
MARGINAL SEVERE HAIL...WHICH CORRELATES WELL WITH .75 INCH
HAIL REPORT SE OF FORT DODGE WITHIN THE LAST HOUR. WILL BE MONITORING
FOR MARGINAL SEVERE HAIL NEXT FEW HOURS NORTH OF HIGHWAY 30.

&&

.SHORT TERM...(TODAY AND TONIGHT)...
CONVECTION IN THE NORTH TO DIMINISH MID MORNING WITH LOSS OF NOCTURNAL
LLJ. WILL CONTINUE TO MONITOR POTENTIAL FOR MARGINAL SEVERE
HAIL NORTH OF HIGHWAY 30. NOT MUCH HAPPENING ALONG AND SOUTH OF I 80
ATTIM. HOWEVER...WATCHING FOR POTENTIAL OF CONVECTION SPILLING
E/SE AHEAD OF NORTHWARD ADVANCING WARM FRONT...THUS MAY NEED TO
BUMP POPS UP FOR THE I 80 CORRIDOR. RIGHT NOW HAVE MODERATE CHC POPS
ALONG I 80. CAN/T RULE OUT ADDITIONAL DEVELOPMENT SOUTH AND WEST AS
APPROACHING MID LEVEL SHORTWAVE BEGINS TO INTERACT WITH WARM
FRONT...SO HAVE PLACED LOW CHC POPS IN THE SOUTH. COULD SEE SOME
ELEVATED CONVECTION DEVELOP SOUTHWEST THROUGH SOUTHWEST IA INTO
CENTRAL KS IN AXIS OF HIGHER THETA-E. MID LEVEL SHORTWAVE NEARING
MISSISSIPPI MIDDAY...THUS POTENTIAL FOR REDEVELOPMENT OF SOME SHOWERS
ESPECIALLY ALONG AND EAST OF THE RIVER. HAVE GONE WITH SLIGHT CHC
POPS WEST AND LOW CHC POPS EAST. MAIN CONCERN IS WITH TEMPS WITH
REAL BUST POTENTIAL. LOOKING DOWNSTREAM AT WHAT HAPPENED IN TERMS OF
MAXES YESTERDAY IN MO. WHERE PCPN LINGERED IN CENTRAL/EASTERN MO
TEMPS WERE HELD DOWN INTO THE MID 50S FROM ST LOUIS TO
COLUMBIA...HOWEVER WHERE THE PCPN ENDED AND SOME BREAKS IN THE
CLOUDS DEVELOPED TEMPS RESPONDED BY WARMING INTO THE L70S AROUND THE
KC METRO. HAVE GONE TOWARD SIMILAR WEST TO EAST GRADIENT...COOLER IN
THE EAST...WARMEST WEST. RIGHT NOW BANKING ON ENOUGH CLOUDS TO KEEP
TEMPS CLOSE TO GUIDANCE. BUT...SHOULD MORE SUNSHINE DEVELOP THIS
AFTN THAN ANTICIPATED...THEN EASILY WOULD SEE TEMPS IN THE RANGE OF
70-75 DEGS ESPECIALLY SOUTH/WEST OF THE MISSISSIPPI.

TONIGHT...FAIRLY BENIGN PATTERN WITH WARM FRONT WELL NORTH. LLVL
SOUTH WINDS USHERING IN A VERY MILD NIGHT. TEMPS STILL
AT THIS HOUR WELL INTO THE 50S TO AROUND 60 DEGS SOUTH OF THE WARM
FRONT. THUS...FEEL GUIDANCE IS A LITTLE COOL...AND HAVE
GONE 2-3 DEGS ABOVE. WHAT TO DO WITH PCPN CHCS. CAN/T DISCOUNT WITH
NEXT MID LEVEL SHORTWAVE (CROSSING ROCKIES ATTIM) POISED
TO FOLLOW ON THE HEELS OF INTIAL WAVE ENTERING WESTERN IA ATTIM.
BEST PCPN CHCS LOOK TO BE TO OUR SOUTH AS WAVE INTERACTS
WITH 30-40KT LLJ. HOWEVER...NGM DOES BRING VORT MAX OVERHEAD BY 12Z
AND WITH APPROACHING WAVE...BELIEVE LOW POPS WARRANTED.
...MCCLURE...

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)...
VORT MAX TO RIPPLE THROUGH DURING THE EARLY MORNING AND SHOULD KEEP
PRECIP CHANCES ALIVE FOR A WHILE. MORE SIGNIFICANT VORT MAX TO
ARRIVE THURSDAY AFTERNOON SHOULD BRING A CHANCE OF TSRA WITH MORE
WIDESPREAD RA/EMBEDDED TSRA THURSDAY NIGHT. AVN SIMILAR TO ECMWF IN
HAVING FRONT STALL OUT EITHER ACROSS EXTREME SOUTHERN CWFA OR JUST
SOUTH OF THE CWFA ON FRIDAY. ANOTHER GOOD VORT MAX FRIDAY NIGHT INTO
SATURDAY MORNING AS FRONT BEGINS JOURNEY BACK NORTH. SHOULD SEE
SOMETHING FRIDAY NIGHT/SATURDAY MORNING. SUNDAY COULD GET
INTERESTING AS NEXT COLD FRONT ARRIVES WITH BETTER SUPPORT UPSTAIRS.
TIME WILL TELL ON HOW INTERESTING IT WILL GET. BRIEF PERIOD OF QUIET
WX MONDAY AS CANADIAN HIGH MOVES THROUGH. MODELS SUGGEST POTENTIAL
FOR AN ISENTROPIC EVENT TUESDAY. NOT SURE ABOUT THIS BUT HAVE ADDED
CHANCE POPS TO BETTER AGREE WITH SURROUNDING OFFICES.   ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MWM/BRP
Hazardous weather outlook, Mar 24, 5:13 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CST WED MAR 24 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
513 AM CST WED MAR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL BE FOUND THIS
MORNING...MAINLY ALONG AND NORTH OF HIGHWAY 34. A FEW OF THE
THUNDERSTORMS WILL PRODUCE PEA TO DIME SIZE HAIL. REPEATED
DEVELOPMENT WILL ALSO LEAD TO HIGH RAINFALL AMOUNTS OF 1 TO 2 INCHES
IN SOME LOCATIONS NORTH OF HIGHWAY 30...WHICH WILL RESULT IN
PONDING OF WATER ON ROADS AND IN LOW LYING OR POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND WITH
SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS POSSIBLE.

AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS APPEAR TO BE THURSDAY
AFTERNOON AND EVENING...WHEN A STRONG COLD FRONT IS FORECAST TO MOVE
THROUGH THE AREA. THERE IS A POTENTIAL FOR SEVERE WEATHER...HOWEVER
IT IS HIGHLY DEPENDENT ON HOW MUCH SUN OCCURS ON THURSDAY. AT THIS
TIME THE PRIMARY THREAT WOULD APPEAR TO BE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...THE
NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD GREATLY APPRECIATE
ANY REPORTS OF HAIL...AND HEAVY RAIN IN EXCESS OF 1 INCH.

05/08

The radar

The Quad Cities radar (KDVN), 62 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cedar

When
March 24, 8:00 AM CST to 8:03 AM CST
Where
Cedar County, 2 mi SE of Mechanicsville
Measured
1.75 in hail
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.883, -91.233

Public report relayed by KCRG TV

Hail, Cedar

When
March 24, 8:20 AM CST to 8:23 AM CST
Where
Cedar County, 3 mi E of Clarence
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -90.983

Hail, Clinton

When
March 24, 8:36 AM CST to 8:39 AM CST
Where
Clinton County, 4 mi NE of Wheatland
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.867, -90.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389783, 5389784, 5389785.